We exist to improve the lives
of everyone affected by epilepsy

Risk of bone fractures linked with anti-epileptic medication' - research

6 January, 2005

People taking anti-epileptic drugs (AEDs) are at a higher risk of osteoporosis, fractures and other bone conditions, according to research presented to the annual congress of the American Epilepsy Society.

The study involved a review of patient records from the UK involving 40,000 people with epilepsy and 80,000 in the ‘control group' of people without epilepsy. The researchers found 3,489 fractures among the epilepsy patients, for an incidence of 241.9 per 10,000 person years - nearly twice that found in the control group.

Dr Jouko Isojarvi, a researcher at the Utrecht Institute for Pharmaceutical Sciences, who led the research, said that both men and women taking AEDs faced a higher risk of the various bone conditions, with the risk 'especially high' amongst women.

Dr Isojarvi said:

"The risk of fracture is almost twice as high in patients with epilepsy than in those who don't have [the disorder], and there is a striking increase in bone disorders and fracture rates among females after age 50.'

The research took into consideration that low bone mass density (BMD) was a side-effect of the menopause.

Dr Isojarvi warned doctors to be on the lookout for bone disorders in people with epilepsy and to encourage patients with a low BMD to seek treatment. In women with epilepsy who were older than 50 years, fracture rates, especially in the hip and femur, were more than 20 per cent higher than in non-epilepsy control, suggesting that anti-epileptic drugs might be a major contributing factor.